MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0202
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-02170.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the m1 segment of the middle cerebral artery (mca) using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, while the physician started preparing and flushing a smart coil, it was noticed that the smart coil would not advance at all from its initial position within its introducer sheath on the back table.The issue with the smart coil was found prior to use, therefore, the smart coil was not used in the procedure.The physician then advanced another smart coil into the target location and attempted to detach it using a handle; however, the smart coil failed to detach.Therefore, the smart coil and handle were removed.The procedure was completed using additional coils and a new handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the proximal end of the pusher assembly was kinked.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the embolization coil was intact with the pusher assembly.Further evaluation revealed that the pusher assembly was kinked on its proximal end and the pull wire was not present.The root cause of this damage could not be determined; however, if the pusher assembly is kinked, the pull wire may become pinned and prevent the pull wire from being retracted.Evaluation of the returned handle revealed an undamaged, functional device.The handle was tested on a test fixture and performed within specification.Further evaluation revealed a piece of pet was within the nose cone funnel.This was likely a result of the detachment attempt during the procedure.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are 100% visually inspected and functionally tested during incoming quality inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2020-02170.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10943371
Report Number3005168196-2020-02169
Device Sequence Number16748945
Product Code HCG
UDI-Device Identifier00814548015262
UDI-Public00814548015262
Combination Product (Y/N)Y
Initial Reporter CountryGR
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/05/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/25/2025
Device Model Number400SMTXSFT0202
Device Catalogue Number400SMTXSFT0202
Device Lot NumberF98557
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/24/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/05/2020
Supplement Date Received by Manufacturer12/14/2020
Initial Report FDA Received Date12/04/2020
Supplement Report FDA Received Date01/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age40 YR
Date Report Sent to FDA01/01/2005